North Carolina, 2004

Flash Flood in North Carolina, June 16, 2004

June 16, 2004 · NWS RNK · 1 event in 1 county or zone

Buffalo and Matrimony Creeks flooded streets in the town of Eden. One car was caught in high water requiring a rescue.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving thunderstorms produced excessive rainfall amounts in a short period of time during the early morning of the 16th, which resulted in flash flooding of creeks and streams.Buffalo and Matrimony Creeks flooded streets in the town of Eden. One car was caught in high water requiring a rescue. A car lot, three businesses and several houses received flood damage. In Stoneville, several streets were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 12:44 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 16, 12:44 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT WED JUN 16 2004

.AVIATION...UPDATED.

UPPER LEVEL LOW OVER EASTERN TEXAS WILL CONTINUE TO PUMP IN TROPICAL
MOISTURE INTO THE REGION.  DEW POINTS RUNNING IN THE MID 60S TO
LOWER 70S AND PWATS 1.90 TO 2.4 INCHES ACROSS RNK CWA.  UPPER LEVEL
RIDGE WOBBLING INLAND OVER SE USA AND WILL PROVIDED THE TRACK FOR
ENERGY BEING KICKED OUT OF THE UPPER LOW.  THIS PATTERN WILL LINGER
THRU TODAY THEN THE UPPER LEVEL LOW OPENS AND RIDES OVER THE RIDGE
BEGINNING WEDNESDAY NIGHT.  LEE TROUGH AND S/WV WILL PROVIDE THE
BEST CHC FOR SHRA/TSRA DURING THE AFTN AND EVENING...WITH LINGERING
ISO/SCT SHRA/TSRA REMAINING THRU THE NIGHT.  PCPN GENERATION LOOKING
TO START IN THE MTNS...THEN SPREAD INTO THE PIEDMONT DURING THE
AFTN.  MAIN THREAT WILL BE FLASH FLOODING...HOWEVER THERE COULD BE
ISOLATED SVR TSRA POSSIBLY PRODUCING DAMAGING WIND GUSTS FROM WET
MICROBURSTS.

AT 500Z...SHRA/TSRA ACTIVITY ON THE DECLINE ACROSS THE AREA EXPECT
FOR NC/VA BORDER COUNTIES.  TRAINING AND STATIONARY STORMS CREATING
FLOODING PROBLEMS FOR SOUTHSIDE VA.  S/WV TRACKING TO THE NE COULD
KEEP HEAVY PCPN IN THIS LOCATION THRU MUCH OF THE NIGHT.  PRETTY
MUCH ALL AIRPORTS SAW RAIN TODAY.  ABUNDANT LOW LEVEL MOISTURE WILL
LEAD TO 3-5SM VISIBILITIES AND CLOUD DECK BELOW 1500 FT UNTIL
SUNRISE. SOME LOW LYING SITES COULD SEE 1/4SM-1SM VIS AND CLOUD DECK
OVC001 THRU SUNRISE BUT CONFIDENCE IS LOW ON TIMING/DURATION.
TMR...CLOUD DECK WILL RISE ABOVE 4000FT WITH AFTN AND EVEN
THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE THEN DRIFTING EAST.
AREAL COVERAGE MAY NOT BE AS GREAT AS TUESDAY...HOWEVER...SCT STORMS
WILL PRODUCE HEAVY RAINFALL AND VISIBILITIES 2SM AND BELOW.

&&

...................................................................
..................... PREVIOUS DISCUSSION..........................
...................................................................

.SHORT TERM (THROUGH THURSDAY NIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS
EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING
MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE
REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD
THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD
HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE.
APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH
THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN
THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU.

TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT
AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC
GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS
TIME OF YEAR.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY
ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF
THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL
HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A
CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT
WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST.
THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A
HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE
DRY...WITH HI PRS IN CONTROL.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

UPDATED BY:  RCS
Hazardous weather outlook, Jun 15, 4:38 AM EST, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT TUE JUN 15 2004

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH
VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TODAY.  SHOWERS AND THUNDERSTORMS ARE
LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY
HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO
FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ043>045-161033-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-YADKIN NC-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH
ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

JJ

In the hours before

Local storm report, Jun 15, 10:39 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DOWNBURST        HOLLINS                 37.34N 79.95W
06/14/2004                   ROANOKE            VA   TRAINED SPOTTER

            SEVERAL TREES 12 TO 18 INCHES SNAPPED IN HALF. WIDTH OF
            DAMAGE 200 TO 300 YARDS.

&&

RCS
Special weather statement, Jun 15, 11:32 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EDT WED JUN 16 2004

NCZ003>006-019-020-VAZ032-043-044-058-160700-
CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
1232 AM EDT WED JUN 16 2004

...HEAVY RAINFALL IN THE AREA EARLY THIS MORNING...

SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS HAVE
DEVELOPED OVER THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA...AND EXTEND NORTHWARD INTO SOUTH SIDE VIRGINIA. RADAR AND
AUTOMATED RAIN GAGES INDICATE ISOLATED RAINFALL AMOUNTS AS HIGH AS A
HALF INCH IN 15 MINUTES...AND 1.5 INCHES IN AN HOUR. THIS WILL CAUSE
SOME MINOR FLOODING OF ROADS...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS. THE HEAVIEST RAIN THROUGH 3:00 AM LOOKS TO BE IN THE
MOUNT AIRY...STUART...MARTINSVILLE AND DANVILLE AREAS. THE SHOWERS
ARE EXPECTED TO CONTINUE THROUGH AT LEAST 3:00 AM...AND THERE IS A
POTENTIAL FOR FLASH FLOODING IN ISOLATED AREAS IF STORMS BECOME
STATIONARY OR TRACK OVER THE SAME LOCATION.

MOTORISTS IN THE AREA EARLY THIS MORNING SHOULD WATCH FOR WATER
COVERED ROADS...AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY
IN THE HEAVY DOWNPOURS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
June 16, 2:15 AM EST to 6:00 AM EST
Where
Rockingham County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407143.